Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 78, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 18, 2002, 9:56 PM CDT for McPherson County, Marion County, Kansas. It was in force for 49 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 9:56 PM CDT (02:56 UTC)
- Expired
- Apr 18, 2002, 10:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Marion County, KS, McPherson County, KS
The radar
The Wichita radar (KICT), 92 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 10:18 PM CDT | Hail 0.75 | Durham, KS | |
| Apr 18, 10:18 PM CDT | Hail 0.88 | Tampa, KS | |
| Apr 18, 10:30 PM CDT | Hail 0.75 | Durham, KS | |
| Apr 18, 10:30 PM CDT | Hail 0.75 | Durham, KS | |
| Apr 18, 10:46 PM CDT | Hail 1 | Tampa, KS | |
| Apr 18, 10:55 PM CDT | Hail 1.75 | Lincolnville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 2584 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 190256 SVRICT KSC113-115-190345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 956 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MCPHERSON COUNTY IN CENTRAL KANSAS MARION COUNTY IN CENTRAL KANSAS * UNTIL 1045 PM CDT. * AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF CANTON...OR ABOUT 23 MILES WEST OF MARION...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE 7 MILES NORTHWEST OF LEHIGH AROUND 1000 PM CDT... NEAR DURHAM AROUND 1015 PM CDT... NEAR TAMPA AROUND 1030 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MCPHERSON AND MARION COUNTIES UNTIL 1045 PM CDT. LAT...LON 3849 9756 3833 9745 3845 9695 3861 9706 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 8:00 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 18, 8:00 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...MESO UPDATE NATIONAL WEATHER SERVICE WICHITA KS 800 PM CDT THU APR 18 2002 AS OF 0130Z...DRYLINE HAD RETREATED TO A PSN FM JUST W OF SALINA THROUGH RICE COUNTY...INTO NRN STAFFORD COUNTY. HOWEVER LATEST RADAR TRENDS SHOW THE STORMS LINING UP ALONG A MORE WEST TO EAST ORIENTED BOUNDARY FM CNTRL STAFFORD CO...ACROSS RICE...MCPHERSON AND MARION COUNTIES. 925-850 WINDS WL INCREASE FM THE S-SW THROUGH 03Z... CREATING STRONG CONVERGENCE IN THIS REGION...ALSO SUPPORTING SOME BACK-BUILDING CELLS. CORFIDI VECTORS SUGGEST CONTINUED EWD PROPAGATION OF CELLS AND SOME TRAINING ECHOES. THUS, WL HAVE TO WORRY ABOUT LOCALIZED FLASH FLOODING THIS EVENING. WILL STILL NEED TO WATCH ANY INDIVIDUAL CELLS FOR AT LEAST THE NEXT 1-3 HRS...PARTICULARLY IF LOW LVL WINDS CAN BACK CREATING HIGHER 0-3KM SHEAR. THE STORMS MAY TREND TOWARD MORE ELEVATED IN NATURE IN THE 03Z TO 06Z TIMEFRAME ACCORDING TO FCST RUC SOUNDINGS. OTHER ELEVATED CONVECTION SEEMS PROBABLE IN CENTRAL KANSAS LATER TONIGHT AS THE FRONT DROPS INTO THIS REGION FROM NEBRASKA. CARUSO .ICT... KS...NONE.
In the hours before
Special weather statement, Apr 18, 9:15 PM CDT, 41 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-190701- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 915 PM CDT THU APR 18 2002 ...TORNADO WATCH NUMBER 112 HAS BEEN ALLOWED TO EXPIRE FOR CENTRAL AND SOUTH-CENTRAL KANSAS... HOWEVER SEVERE THUNDERSTORM WATCH NUMBER 119 IS NOW IN EFFECT UNTIL 2 AM CDT FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS... RUSSELL... LINCOLN... SALINE... BARTON... ELLSWORTH... RICE... MCPHERSON... MARION... CHASE... ...AND IN SOUTH CENTRAL KANSAS RENO... HARVEY... CITIES INCLUDED IN SEVERE THUNDERSTORM WATCH NUMBER 119 ARE LINCOLN...RUSSELL...ELLSWORTH...SALINA...HUTCHINSON...NEWTON...AND COTTONWOOD FALLS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN THESE AREAS. IF YOU LIVE IN THE WATCH AREA...BE ALERT FOR THREATENING WEATHER CONDITIONS AND LISTENING FOR LATER STATEMENTS AND POSSIBLE WARNINGS. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:02 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 43 min |
| Apr 18, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 64 min |
| Apr 18, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 62 min |
| Apr 18, 8:19 PM CDT | Tornado Warning | ICT | McPherson | 41 min |
| Apr 18, 8:23 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 67 min |
| Apr 18, 9:06 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 39 min |
| Apr 18, 10:44 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| Apr 18, 11:10 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| Apr 18, 11:17 PM CDT | Tornado Warning | ICT | Chase | 28 min |
| Apr 18, 11:30 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 60 min |
| Apr 18, 11:36 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 39 min |
| Apr 18, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 60 min |
| Apr 19, 12:01 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 59 min |
| Apr 19, 1:02 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 43 min |
| Apr 19, 1:17 AM CDT | Tornado Warning | ICT | Lincoln | 28 min |
| Apr 19, 3:25 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 35 min |
| Apr 19, 3:32 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.